Cases & Commentaries

Confusion With Acetaminophen

Commentary By James E. Heubi, MD

The Case

Parents brought their 5-year-old son to the
emergency department (ED) with a 24-hour history of fever, cough,
and frontal headache. Physical examination, vital signs, and
laboratory evaluation were unremarkable. The patient was discharged
with a diagnosis of viral syndrome after receiving one dose of
acetaminophen in liquid form. Two days later, the patient returned
to the ED with continuing fever and new rigors, vomiting, lethargy,
and right upper quadrant abdominal pain. Laboratory evaluation
indicated that acetaminophen levels and PT/INR were elevated.

Further discussion with the parents revealed that
they misread the instructions about administering liquid
acetaminophen. They gave multiple doses of 20 mL (48 mg/mL solution
equaling 960 mg per dose) instead of the correct dose for
their 20-kg child (6 mL = 288 mg). The patient was admitted to the
hospital, given intravenous N-acetylcysteine, and his symptoms
improved over the succeeding days. His acetaminophen levels
declined, and he was safely discharged home without further
events.

The Commentary

Available as an over-the-counter medication in
the United States since 1960, acetaminophen is considered safe and
effective for the management of fever and pain in children. Few
serious adverse effects have been reported. A recent study
evaluating more than 28,000 children treated with acetaminophen
failed to show any increased risk of acute gastrointestinal
bleeding, acute renal failure, or anaphylaxis.(1)

Despite this enviable safety record,
acetaminophen-induced hepatotoxicity can be lethal when the
medicine is taken in supratherapeutic doses. These include an
intentional overdose with a single dose exceeding 140 mg/kg,
unintentional overdose when a child is given multiple doses of
acetaminophen that exceed manufacturer recommendations, or
inadvertent overdose when a child receives acetaminophen in
combination with cough/cold preparations.(2) The frequency of accidental acetaminophen overdoses
causing clinically significant hepatotoxicity as described in this
case is unknown. However, during a 10-year period at five
California hospitals, 73 children (younger than 19 years) presented
with acetaminophen hepatotoxicity, with 62 of 63 suicidal patients
(three required orthotopic liver transplant) and 9 of 10 patients
with accidental overdoses surviving.(3) Another study of acetaminophen hepatotoxicity in
accidental overdose cases reported a wide range of implicated
doses, but the most frequent causes involved administration of
adult preparations to children (approximately half of cases),
followed by inaccurate substitution of a higher-concentration
preparation for a lower one.(4)
Fifty-five percent of the patients died, and five underwent liver
transplants, with four surviving.

Pharmacology of Acetaminophen
Overdose

As with single, large overdoses of acetaminophen,
hepatotoxicity from multiple supratherapeutic doses also results
when the normal metabolic pathways in the liver are overwhelmed by
the volume of drug, which leads to a series of molecular events
ultimately causing cellular death.(5) The
severity of liver injury is dependent upon the quantity of
acetaminophen ingested, whether the P450 cytochrome system has been
induced with drugs or alcohol, and potentially the nutritional
state of the patient. Unlike acute large ingestions of
acetaminophen with suicidal intent, in which a nomogram (6)
helps to predict outcome and need for N-acetylcysteine treatment,
the nomogram offers little value in predicting outcome with
multiple supratherapeutic doses. However, identifying elevated
acetaminophen concentrations in the blood relative to the last dose
may reveal a risk for hepatotoxicity. Although N-acetylcysteine is
effective in preventing serious liver injury with acute toxic
ingestions, there is no proof of its benefit when multiple
excessive doses are taken.(7)
Once a patient is identified with hepatotoxicity after chronic
overdosage, only supportive therapy is helpful and, if liver
failure develops, liver transplantation can be lifesaving.

Safety Strategies

A number of safety interventions could prevent
future acetaminophen overdoses, and these efforts should target
individual providers and parents, medication labeling practices,
and broader health care systems. First, the key to prevention
begins with parental education. Physicians’ office personnel,
pharmacists, and all health care providers play an important role
in educating parents regarding the safe use of over-the-counter
medications such as acetaminophen. Education should begin with
instructions about acetaminophen safety, including dosing and forms
of available preparations, as well as emphasizing to parents that
“more is not better” with acetaminophen use. In
addition, checking whether acetaminophen-containing cough/cold
preparations are being inadvertently used with acetaminophen
provides an important cautionary strategy. Finally, preparing
illustrative handouts that depict when acetaminophen is a
sole ingredient versus a combination (cough/cold) product to
indicate the concentrations of acetaminophen in each would be
beneficial.

From a medication labeling perspective,
encouraging manufacturers to limit liquid preparations to only a
single concentration might prevent confusion regarding infant/child
formulations. Currently, liquid acetaminophen comes in varying
concentrations, thus creating potential for confusion (Figure
1
), particularly for those parents with low health literacy.
Perhaps this was the contributing factor in the case presented. In
addition, highlighting (by bolding in the ingredients) the presence
of acetaminophen in combination products might prevent unintended
“double dosing.” Although acetaminophen labeling
(Figure
2
) provides guidelines on appropriate dosing, they are not
weight based . But even weight-based labeling would not be a
panacea, since it relies on accurate calculations that are more
involved than current age-based dosing guidelines for children. In
practice, the age-based guidelines should be sufficient to prevent
the average-size child from receiving excessive dosing. Lastly,
requiring pharmacies or drug manufacturers to prepare a
“handout” (or display) at the point of sale with dosing
instructions for parents might serve to emphasize safe
administration practices.

To minimize acetaminophen drug toxicity,
encourage weight-based dosing of 10-15 mg/kg/dose and do not exceed
5 doses in 24 hours. It is also important to be aware of agents
that might amplify acetaminophen toxicity and adjust dosing
accordingly using a pharmacist or a readily available drug
reference resource for guidance (eg, PDA
resources). Remind parents that acetaminophen is a safe and
effective therapy but administering it in greater-than-recommended
doses will not be more effective and may be harmful, even
life-threatening.

Take-Home Points

  • Acetaminophen hepatotoxicity after
    multiple supratherapeutic doses is a rare and preventable
    condition.
  • Weight-based administration of
    acetaminophen is crucial in preventing supratherapeutic
    dosing.
  • In treating infants or small children,
    select a single dose strength of acetaminophen and use it
    consistently.
  • Always screen for concurrent use of
    cough/cold preparations containing acetaminophen if you plan to
    recommend acetaminophen for a child.

James
E. Heubi, MD
Professor of Pediatrics
Assistant Dean for Clinical Research
University of Cincinnati College of Medicine
Program Director, General Clinical Research Center
Cincinnati Children's Hospital Medical Center

References

1. Lesko SM, Mitchell AA. An assessment of the
safety of pediatric ibuprofen. A practitioner-based randomized
clinical trial. JAMA. 1995;273:929-933.
[
go to PubMed
]

2. Heubi JE. Acetaminophen: the other side of the
story. Contemp Pediatr. 1999;16:61-80.

3. Rivera-Penera T, Gugig R, Davis J, et al.
Outcome of acetaminophen overdose in pediatric patients and factors
contributing to hepatotoxicity. J Pediatr. 1997;130:300-304.
[
go to PubMed
]

4. Heubi JE, Barbacci MB, Zimmerman HJ.
Therapeutic misadventures with acetaminophen: hepatoxicity after
multiple doses in children. J Pediatr. 1998;132:22-27.
[
go to PubMed
]

5. Mitchell JR, Jollow DJ, Potter WZ, Gillette
JR, Brodie BB. Acetaminophen-induced hepatic necrosis. IV.
Protective role of glutathione. J Pharmacol Exp Ther.
1973;187:211-217.
[
go to PubMed
]

6. Rumack BH, Matthew H. Acetaminophen poisoning
and toxicity. Pediatrics. 1975;55:871-876.
[
go to PubMed
]

7. Rumack BH. Acetaminophen overdose. Am J Med.
1983;75:104-112.
[
go to PubMed
]

8. Heubi JE, Bien JP. Acetaminophen use in
children: more is not better. J Pediatr. 1997;130:175-177.
[
go to PubMed
]

Figures

Figure 1. Various options for over-the-counter
children's acetaminophen. Product packaging emphasizes ages on
these various formulations. Age ranges listed are different for the
oral suspension (infant and 2-11) versus the rapidly dissolved
tablets (2-6 and 6-11); the dosages in each tablet are higher for
the older age range.


Figure 2. Table of dosage instructions on acetaminophen rapidly
dissolved tablets (80 mg). Although the front of the package states
that the tablets are for ages 2-6, the table on the back of the box
(shown here) suggests dosing for children up to age 11.